Compact Riemann Surfaces

  • Terrence Napier
  • Mohan Ramachandran
Part of the Cornerstones book series (COR)


In this chapter, we consider some facts concerning holomorphic line bundles (and their holomorphic sections) on compact Riemann surfaces. We first consider conditions that guarantee the existence of holomorphic sections with prescribed values. Unlike the open Riemann surface case (in which one has Theorem 3.11.5), a holomorphic line bundle need not have the positivity required for such a section to exist. For example, the space of holomorphic functions on a compact Riemann surface X has dimension 1, and a negative holomorphic line bundle on X has no nontrivial global holomorphic sections. After the above considerations, we consider the fact that a holomorphic line bundle is positive if and only if its degree is positive, and we then consider finiteness of Dolbeault cohomology. The Riemann–Roch formula is then proved (using finiteness). Finally, we consider the Serre duality theorem and the Hodge decomposition theorem, and some of their consequences. Different approaches to the above facts appear in, for example, Forster (Lectures on Riemann Surfaces, Springer, 1981) and Narasimhan (Compact Riemann Surfaces, Birkhäuser, 1992).


Riemann Surface Line Bundle Compact Riemann Surface Holomorphic Section Positive Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [De3]
    J.-P. Demailly, Complex Analytic and Differential Geometry, online book. Google Scholar
  2. [FarK]
    H. Farkas, I. Kra, Riemann Surfaces, Graduate Texts in Mathematics, 71, Springer, New York, 1980. zbMATHCrossRefGoogle Scholar
  3. [For]
    O. Forster, Lectures on Riemann Surfaces, Graduate Texts in Mathematics, 81, Springer, Berlin, 1981. zbMATHCrossRefGoogle Scholar
  4. [MKo]
    J. Morrow, K. Kodaira, Complex Manifolds, reprint of the 1971 edition with errata, Chelsea, Providence, 2006. zbMATHGoogle Scholar
  5. [Ns4]
    R. Narasimhan, Compact Riemann Surfaces, Lectures in Mathematics ETH Zürich, Birkhäuser, Basel, 1992. CrossRefGoogle Scholar
  6. [T]
    C. Thomassen, The Jordan–Schönflies theorem and the classification of surfaces, Am. Math. Mon. 99 (1992), no. 2, 116–130. MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of MathematicsLehigh UniversityBethlehemUSA
  2. 2.Department of MathematicsSUNY at BuffaloBuffaloUSA

Personalised recommendations